Minnesota, 2005

Flash Flooding and Hail in Minnesota, September 9, 2005

September 9, 2005 · NWS FGF · 11 events in 5 counties and zones

5 hail, 3 thunderstorm wind, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 8, 7:30 PM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Sep 8, 7:30 PM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CDT THU SEP 8 2005

FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN CHANCES.

SKIES HAVE PRETTY MUCH CLEARED OFF EXCEPT FOR FAR NORTH. BASED ON
FLOW AM NOT ANTICIPATING MUCH IN WAY OF CLOUD COVER OVERNIGHT.
NAM/GFS BOTH INDICATING INCREASING WARM ADVECTION/ISENTROPIC LIFT
DURING OVERNIGHT. LOW LEVEL JET INCREASES TO NEARLY 30KT HOWEVER
LITTLE IN THE WAY OF SPEED OR DIRECTIONAL CONVERGENCE BLO 800MB.
ALSO UPPER SUPPORT AND DEEP LAYERED MOISTURE LACKING. AS A RESULT
WILL MAINTAIN DRY FORECAST. STEADY SE FLOW AND WARM ADVECTION SHOULD
MAKE FOR MILD NIGHT. OVERALL FORECAST OK WITH ONLY SLIGHT
ADJUSTMENTS MADE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 8, 5:50 AM CST, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
650 AM CDT THU SEP 8 2005

MNZ001>003-007>009-013>017-022>024-027>032-040-NDZ014>016-024-
026>030-038-039-049-052>054-091200-
WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
650 AM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY
AFTERNOON ACROSS PORTIONS OF SOUTH EASTERN NORTH DAKOTA INTO WEST
CENTRAL MINNESOTA. THUNDERSTORMS ACTIVITY IS EXPECTED TO DIMINISH BY
EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

LATE THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
CENTRAL SOUTH DAKOTA THIS EVENING AND MOVE INTO SOUTH EASTERN
NORTH DAKOTA LATE TONIGHT. THESE STORMS COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CLUSTER OF THUNDERSTORMS CONTINUING FROM LATE THURSDAY NIGHT IS
EXPECTED TO MOVE ACROSS SOUTHERN PORTIONS OF EASTERN NORTH DAKOTA
EARLY FRIDAY MORNING INTO WESTERN MINNESOTA BY MID TO LATE
MORNING. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

PERIOD CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY INTO
EARLY NEXT WEEK WITH SEVERAL DISTURBANCES MOVING THROUGH THE
NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ004>006-NDZ006>008-091200-
KITTSON-ROSEAU-LAKE OF THE WOODS-TOWNER-CAVALIER-PEMBINA-
650 AM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIOD CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY INTO
EARLY NEXT WEEK WITH SEVERAL DISTURBANCES MOVING THROUGH THE
NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

The radar

The Fargo/Grand Forks radar (KMVX), 55 km away, was scanning. The volume nearest the first event began at 09:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Polk

When
September 9, 3:45 AM CST
Where
Polk County, 8 mi S of Crookston
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.667, -96.617

Hail, Norman

When
September 9, 10:30 AM CST
Where
Norman County, 2 mi SW of Ada
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.283, -96.550

Hail, Norman

When
September 9, 10:45 AM CST
Where
Norman County, 3 mi SSE of Ranum
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.433, -96.117

Hail, Mahnomen

When
September 9, 10:50 AM CST
Where
Mahnomen County, 5 mi NE of Mahnomen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.367, -95.900

Hail, Mahnomen

When
September 9, 10:55 AM CST
Where
Mahnomen County, 3 mi NNE of Beaulieu
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.367, -95.800

Flash Flood, Mahnomen

When
September 9, 11:39 AM CST to 2:00 PM CST
Where
Mahnomen County, 5 mi NNW of Mahnomen
Reported by
GENERAL PUBLIC
Coordinates
47.383, -96.017

Flash flooding occurred along Marsh Creek. Water briefly overtopped county road 130 near Marsh Creek.

Flash Flood, Norman

When
September 9, 12:20 PM CST to 2:30 PM CST
Where
Norman County, Hendrum
Reported by
LAW ENFORCEMENT
Coordinates
47.267, -96.817

Water overtopped U.S. Highway 75 near Hendrum.

Thunderstorm Wind, Clearwater

When
September 9, 12:50 PM CST
Where
Clearwater County, Clearbrook
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.700, -95.417

3 inch diameter tree branches were blown down.

Thunderstorm Wind, Beltrami

When
September 9, 1:00 PM CST
Where
Beltrami County, Bemidji
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.483, -94.900

Tree limbs were blown down causing intermittent power outages.

Lightning, Beltrami

When
September 9, 1:00 PM CST
Where
Beltrami County, Bemidji
Reported by
LAW ENFORCEMENT
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Lightning struck several telephone poles and a home, causing a fire.

Thunderstorm Wind, Polk

When
September 9, 1:15 PM CST
Where
Polk County, 4 mi S of Gully
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.717, -95.633

Many large tree branches were blown down and a few trees were snapped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474465, 5474466, 5474467, 5474468, 5474469, 5474470, 5474471, 5474472, 5474473, 5474474, 5474117.